Alert archive / Wisconsin / Flash Flood Warnings in 2023

Flash Flood Warning 4, NWS Milwaukee, WI

July 28, 2023Dane County, Wisconsin

NWS Milwaukee, WI issued this flash flood warning at Jul 28, 2023, 10:25 PM CDT for Dane County, Wisconsin. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2023, 10:25 PM CDT (03:25 UTC)
Expired
Jul 29, 2023, 12:30 AM CDT
In force
2 hr
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Flood severity
None

County Dane County, WI

The radar

The Milwaukee radar (KMKX), 78 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2023-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3767 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2023-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3767 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1322 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.6
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted.

525 
WGUS53 KMKX 290325
FFWMKX
WIC025-290530-
/O.NEW.KMKX.FF.W.0004.230729T0325Z-230729T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Milwaukee/Sullivan WI
1025 PM CDT Fri Jul 28 2023

The National Weather Service in Milwaukee/Sullivan has issued a

* Flash Flood Warning for...
  Central Dane County in south central Wisconsin...

* Until 1230 AM CDT.

* At 1025 PM CDT, the public reported thunderstorms producing heavy 
  rain across the warned area. Between 1 and 2 inches of rain have 
  fallen. Flash flooding is ongoing or expected to begin shortly. 
  Several reports of flooded roadways around the Madison area.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Public reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Madison, Sun Prairie, Fitchburg, Middleton, Waunakee, Verona, 
  McFarland, Monona, Cross Plains, Shorewood Hills, Maple Bluff, 
  UW-Madison, Camp Randall Stadium, Henry Vilas Zoo and Pine Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4296 8954 4306 8921 4316 8926 4318 8946
      4314 8960 4309 8977 4300 8965

FLASH FLOOD...OBSERVED

$$

WAGNER
1 follow-up statement
166 
WGUS73 KMKX 290521
FFSMKX

Flash Flood Statement
National Weather Service Milwaukee/Sullivan WI
1221 AM CDT Sat Jul 29 2023

WIC025-290531-
/O.EXP.KMKX.FF.W.0004.000000T0000Z-230729T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dane WI-
1221 AM CDT Sat Jul 29 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 1230 AM CDT EARLY THIS MORNING 
FOR CENTRAL DANE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4296 8954 4306 8921 4316 8926 4318 8946
      4314 8960 4309 8977 4300 8965

$$

WAGNER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 9:12 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 28, 9:12 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
912 PM CDT Fri Jul 28 2023

.UPDATE...
(Issued 911 PM CDT Fri Jul 28 2023)

Widespread strong to severe convection moving through the area at
this hour. Biggest severe threat will be MCS approaching from the
northwest, which has a history of producing 60-70 MPH winds. Also
keeping a close eye on hydro concerns near the state line; despite
drought conditions, very heavy rainfall rates are likely leading
to some flooding.

Convection will end from north to south after midnight tonight.

Boxell

&&

.SHORT TERM...
(Issued 239 PM CDT Fri Jul 28 2023)

Tonight through Saturday night:

Dew point temperatures in the lower 70s and upper 60s are reported
across the area. With expected high temperatures in the upper 80s
to mid-90s, heat index values will be near and above 100 degrees.
A Heat Advisory is in effect throughout this afternoon through 8
pm this evening.

Observed dew point temperatures line up well with the 12Z
modeling. Deep CAPE profiles are still indicated on model
soundings across the area, with deep layer shear between 40 and 50
kts. Confidence is high in strong to severe storms across the
area early to late this evening, with the primary threats being
large hail and damaging winds. A weak tornado is not out of the
question as boundaries interact, although the general helicity and
shear profiles are not ideal for tornadic activity. Best chances
for severe storms exist in far southern Wisconsin, although strong
storms are possible across the whole area.

Main generator of uncertainty for this event is timing. NAM 3K
and GFS indicate initiation potential prior to 00Z, while Euro
and HRRR indicate a line developing to the northwest and
progressing southeastward after 00Z. The ingredients are present,
so initiation can rapidly intensify whenever the first cell
develops.

Modeling is in good agreement that thunderstorm activity will
move southeastward out of the area late tonight, with showery
activity ending by Saturday morning. Dry and sunny conditions are
expected on Saturday, with highs in the lower 80s away from the
lakeshore. Northerly winds will lead to moderate swim risk
conditions from Sheboygan County through Kenosha County throughout
Saturday. Overnight Saturday, expect lows near 60 degrees.

MH

&&

.LONG TERM...
(Issued 239 PM CDT Fri Jul 28 2023)

Sunday through Friday:

Steady and dry north to northeast winds will persist through much
of Sunday afternoon in the wake of the cold front. A shortwave
trough is expected to slide through central WI, which might be
enough to squeeze out a few sprinkles, or at a minimum, a period
of higher sky cover. Right now, the forecast is dry. In addition,
the period of onshore winds could lead to a moderate swim risk
again Sunday. High temperatures Sunday will be in the upper 70s
to around 80.

High pressure over the Great Lakes will allow for quiet weather,
light winds, dry air, and pleasant summer temperatures in the
lower 80s through Tuesday. By Wednesday, return flow around the
high will start to usher mid 80s temps and dewpoints in the 60s
back into southern WI. The surface low, warm front, and low level
jet will be just to our south Wednesday night. We have a small
chance for storms in the forecast, but it is looking like the
better potential is for us to be dry.

The ECMWF and GFS start to diverge in their upper level patterns
on Thursday. The GFS tries to keep the Midwest low shunned to our
south with a more dominant northwest flow for southern WI. The
ECWMF allows for a shortwave to ride the surface ridge and clip
southern WI Thursday afternoon and night. The slightly more active
northwest flow will stick around through Friday before drier and
cooler high pressure set back in.

Cronce

&&

.AVIATION...
(Issued 911 PM CDT Fri Jul 28 2023)

Scattered diurnal cumulus at 2 to 4 kft is developing across the
area, with deep convection and potential for damaging wind and
large hail expected to develop this evening. Thunderstorm
activity will progress southeastward through the region and exit
during the late overnight hours. Ceilings underneath thunderstorms
may fall to or below MVFR conditions. Skies will clear quickly
into Saturday midday, with northerly winds expected throughout
the day.

MH

&&

.MARINE...
(Issued 239 PM CDT Fri Jul 28 2023)

Thunderstorms are expected through much of the overnight hours
across the lake as a cold front slowly sinks through the region.
Severe storms are expected, especially across southern Lake
Michigan.

Winds will become northeasterly overnight and continue through
Sunday. This will lead to wave heights in the 2 to 4 foot range
and some gusts nearing Small Craft Advisory criteria, although
conditions look to remain just below criteria for now. High
pressure will build in across the lake Sunday night, leading to
lighter winds through Monday.

MH

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jul 28, 9:17 PM CDT, 1 hour 8 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Milwaukee/Sullivan WI
917 PM CDT Fri Jul 28 2023

WIZ046-047-051-052-056>060-062>072-300230-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
917 PM CDT Fri Jul 28 2023

This Hazardous Weather Outlook is for portions of
east central Wisconsin, south central Wisconsin
and southeast Wisconsin.

.DAY ONE...Tonight

Severe thunderstorms are expected until after midnight tonight.
All hazards are possible, especially damaging winds over 70 mph.

A moderate swim risk is expected for the lakefront overnight
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

A moderate swim risk is forecast for the lakefront through
Saturday.

There is a slight chance for thunderstorms late Wednesday night
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ643>646-300230-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
917 PM CDT Fri Jul 28 2023

This Hazardous Weather Outlook is for the nearshore waters
from Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

Severe thunderstorms are likely into the overnight hours.

Nearshore conditions may approach Small Craft Advisory criteria
late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Nearshore conditions may approach Small Craft Advisory criteria
Saturday.

There is a slight chance for thunderstorms late Wednesday night
through Thursday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-300230-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
917 PM CDT Fri Jul 28 2023

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

Severe thunderstorms are are likely into the overnight hours,
especially over the south half of the lake.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

There is a slight chance for thunderstorms Thursday.

MRC

www.weather.gov/mkx

In the hours before

Local storm report, Jul 28, 9:41 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
941 PM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     Tstm Wnd Gst     Lone Rock Airport       43.18N 90.18W
07/28/2023  M77 MPH          Sauk               WI   Official NWS Obs

            Lone Rock airport observation 67 kt/77 MPH.

&&

AB
Local storm report, Jul 28, 9:44 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
944 PM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     Tstm Wnd Gst     Kingston                43.69N 89.13W
07/28/2023  E55 MPH          Green Lake         WI   Emergency Mngr

            Wind gusts to 55mph have been reported out
            of the village of Kingston and Marquette.

&&

TP
Local storm report, Jul 28, 9:53 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
953 PM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     Tstm Wnd Gst     2 NNE Maple Bluff       43.13N 89.35W
07/28/2023  M58 MPH          Dane               WI   ASOS

            ASOS station KMSN Madison-Dane County
            Airport.

&&

MRC
Local storm report, Jul 28, 10:00 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
1000 PM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     Hail             Waterford               42.76N 88.22W
07/28/2023  M2.50 inch       Racine             WI   Public

            Picture via Facebook.

&&

AB
Local storm report, Jul 28, 10:11 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
1011 PM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     Tstm Wnd Dmg     Lake Wisconsin          43.38N 89.58W
07/28/2023                   Columbia           WI   Public

            Large tree down adjacent to a house on Lake
            Wisconsin.

&&

AB
Local storm report, Jul 28, 10:15 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
1015 PM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     Tstm Wnd Gst     3 ENE Monroe            42.62N 89.60W
07/28/2023  M59 MPH          Green              WI   AWOS

            AWOS station KEFT Monroe.

&&

MRC

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:03 PM CDTSevere Thunderstorm Warning Considerable damage threatMKXIowa, Lafayette57 min
Jul 28, 7:10 PM CDTTornado WarningMKXLafayette35 min
Jul 28, 7:39 PM CDTSevere Thunderstorm Warning Considerable damage threatMKXLafayette51 min
Jul 28, 7:41 PM CDTTornado WarningMKXLafayette20 min
Jul 28, 7:58 PM CDTSevere Thunderstorm WarningMKXRacine, Walworth, Waukesha47 min
Jul 28, 8:14 PM CDTSevere Thunderstorm WarningMKXWalworth41 min
Jul 28, 8:17 PM CDTSevere Thunderstorm WarningMKXRock22 min
Jul 28, 8:17 PM CDTSevere Thunderstorm WarningMKXSauk43 min
Jul 28, 8:37 PM CDTSevere Thunderstorm WarningMKXRacine38 min
Jul 28, 8:38 PM CDTSevere Thunderstorm WarningMKXColumbia, Marquette, Sauk67 min
Jul 28, 8:49 PM CDTFlash Flood WarningMKXGreen, Iowa, Lafayette4 hr
Jul 28, 8:58 PM CDTTornado WarningMKXColumbia, Sauk26 min
Jul 28, 9:01 PM CDTSpecial Marine WarningMKX59 min
Jul 28, 9:21 PM CDTSevere Thunderstorm Warning Considerable damage threatMKXColumbia, Dodge, Fond du Lac, Green Lake54 min
Jul 28, 9:27 PM CDTSevere Thunderstorm Warning Considerable damage threatMKXDane, Iowa, Jefferson63 min
Jul 28, 9:28 PM CDTSpecial Marine WarningMKX47 min
Jul 28, 9:39 PM CDTSpecial Marine WarningMKX96 min
Jul 28, 9:44 PM CDTTornado WarningMKXColumbia, Dane, Dodge, Jefferson46 min
Jul 28, 9:59 PM CDTSevere Thunderstorm Warning Considerable damage threatMKXDane, Green, Jefferson, Rock, Walworth, Waukesha61 min
Jul 28, 10:04 PM CDTSpecial Marine WarningMKX56 min
Jul 28, 10:04 PM CDTSevere Thunderstorm Warning Considerable damage threatMKXDodge, Fond du Lac, Washington56 min
Jul 28, 10:26 PM CDTSevere Thunderstorm Warning Considerable damage threatMKXMilwaukee, Ozaukee, Washington, Waukesha49 min
Jul 28, 10:29 PM CDTSpecial Marine WarningMKX2 hr
Jul 28, 10:33 PM CDTTornado WarningMKXRacine, Walworth, Waukesha27 min
Jul 28, 10:39 PM CDTSevere Thunderstorm Warning Considerable damage threatMKXKenosha, Racine, Walworth51 min

Nearby

Flash Flood Warnings in Wisconsin, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.